Alert archive / California / Wind Advisories in 2023
Wind Advisory 30, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Apr 16, 2023, 1:43 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 17, 2023, 3:00 PM PDT. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2023, 1:43 PM PDT (20:43 UTC)
- In effect from
- Apr 17, 2023, 3:00 PM PDT
- Expired
- Apr 19, 2023, 5:00 AM PDT
- In force
- 38 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS76 KSGX 162043 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 143 PM PDT Sun Apr 16 2023 CAZ056-058-061-062-065-170445- /O.NEW.KSGX.WI.Y.0030.230417T2200Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 143 PM PDT Sun Apr 16 2023 ...WIND ADVISORY IN EFFECT FROM 3 PM MONDAY TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with widespread gusts 35 to 50 MPH. Local wind gusts over 60 mph possible in favored passes and canyons. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...From 3 PM Monday to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Driving will be difficult at times, especially for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ APR
8 follow-up statements
909 WWUS76 KSGX 170356 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 856 PM PDT Sun Apr 16 2023 CAZ056-058-061-062-065-171200- /O.CON.KSGX.WI.Y.0030.230417T2200Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 856 PM PDT Sun Apr 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM MONDAY TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with widespread gusts 35 to 50 MPH. Local wind gusts over 60 mph possible in favored passes and canyons. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...From 3 PM Monday to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Driving will be difficult at times, especially for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Gregoria
624 WWUS76 KSGX 171145 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 445 AM PDT Mon Apr 17 2023 CAZ055-060-172300- /O.EXB.KSGX.WI.Y.0030.230418T1900Z-230419T0300Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Victorville, Hesperia, Apple Valley, and Lucerne Valley 445 AM PDT Mon Apr 17 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...San Bernardino County Mountains and Apple and Lucerne Valleys. * WHEN...From noon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ056-058-061-062-065-172300- /O.CON.KSGX.WI.Y.0030.230417T2200Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 445 AM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...From 3 PM this afternoon to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
543 WWUS76 KSGX 172050 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 150 PM PDT Mon Apr 17 2023 CAZ056-058-061-062-065-180500- /O.CON.KSGX.WI.Y.0030.230417T2200Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 150 PM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...From 3 PM this afternoon to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ055-060-180500- /O.CON.KSGX.WI.Y.0030.230418T1900Z-230419T0300Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Victorville, Hesperia, Apple Valley, and Lucerne Valley 150 PM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...San Bernardino County Mountains and Apple and Lucerne Valleys. * WHEN...From noon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Maxwell
202 WWUS76 KSGX 180339 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 839 PM PDT Mon Apr 17 2023 CAZ056-058-061-062-065-181230- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 839 PM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...From 3 PM this afternoon to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ055-060-181230- /O.CON.KSGX.WI.Y.0030.230418T1900Z-230419T0300Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Victorville, Hesperia, Apple Valley, and Lucerne Valley 839 PM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...San Bernardino County Mountains and Apple and Lucerne Valleys. * WHEN...From noon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
068 WWUS76 KSGX 181019 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 319 AM PDT Tue Apr 18 2023 CAZ056-058-061-062-065-182300- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 319 AM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph. * WHERE...The Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning, as well as eastern portions of the Riverside and San Diego County Mountains. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ055-060-182300- /O.CON.KSGX.WI.Y.0030.230418T1900Z-230419T0300Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Victorville, Hesperia, Apple Valley, and Lucerne Valley 319 AM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...San Bernardino County Mountains and Apple and Lucerne Valleys. * WHEN...From noon today to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
617 WWUS76 KSGX 182145 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 245 PM PDT Tue Apr 18 2023 CAZ056-058-061-062-065-190500- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 245 PM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Blowing dust and sand could cause poor visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ055-060-190300- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T0300Z/ San Bernardino County Mountains-Apple and Lucerne Valleys- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Victorville, Hesperia, Apple Valley, and Lucerne Valley 245 PM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts to 50 mph. * WHERE...San Bernardino County Mountains and Apple and Lucerne Valleys. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JMB
036 WWUS76 KSGX 190406 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 906 PM PDT Tue Apr 18 2023 CAZ056-058-061-062-065-191200- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 906 PM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Blowing dust and sand could cause poor visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
188 WWUS76 KSGX 190850 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 150 AM PDT Wed Apr 19 2023 CAZ056-058-061-062-065-191200- /O.CON.KSGX.WI.Y.0030.000000T0000Z-230419T1200Z/ Riverside County Mountains-San Diego County Mountains- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 150 AM PDT Wed Apr 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph. * WHERE...Riverside County Mountains, San Diego County Mountains, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 5 AM PDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Blowing dust and sand could cause poor visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 16, 9:20 AM PDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 16, 9:20 AM PDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service San Diego CA 920 AM PDT Sun Apr 16 2023 .SYNOPSIS... A weak ridge over the West this morning, will be replaced by a trough building south from the Gulf of Alaska through midweek. The trough will bring cooler weather, a building marine layer and more windy conditions. The cooler weather will last through Wednesday. All areas will see warming into the end of the week as the trough shifts eastward and is replaced by a ridging pattern. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .Morning Update... The marine layer has deepened this morning to about 25 miles inland with temps along the coast slowly warming into the 50s. Valley areas should clear later this morning, with some locally cloudy conditions for the coast into the afternoon, especially in San Diego County. Spots further inland will see some high clouds and temperatures a few degrees above average from Big Bear to Palm Springs with highs in the low 60s and low 90s respectively. A troughing pattern will take hold starting tomorrow through Wednesday. This will spread cooling further inland with Wednesday being the coolest day, where the region will see high temperatures up to ten degrees below average. The biggest story with this trough will be the wind, especially across the mountains and deserts. Confidence is increasing on the timing of these west winds, starting to ramp up Monday afternoon and gradually decrease through Wednesday. Lesser confidence exists on the speeds of these winds, but will dive into the forecast a bit further today. As of now, mountain and desert areas will see widespread gusts 25-45 MPH with this event. Thursday into the weekend looks warmer and less windy where temperatures may flip and go up to ten degrees above average. .Previous Discussion as of 228 AM Sunday... There will be some gusty SW-W winds developing through the passes this afternoon, but should be more widespread and stronger both Monday and Tuesday when Wind Advisories may be needed. Today will be the warmest day this week, as we cool into midweek. Weak ridging over the West this morning will gradually transition to cyclonic flow aloft as a cold trough over the Gulf of Alaska expands slowly SE, spreading rain and snow across northern parts of the State. Precipitation is not expected to reach this far south, but we will feel increasing onshore flow as sfc pressure falls over the Great Basin. The increasing onshore flow will maintain/deepen the marine layer, resulting in more clouds and cooler weather through about midweek. The trough axis slides far enough east on Thursday, to allow for the sfc pressure gradient to flip offshore. This, in combination with 500 MB heights climbing over 580 DM, sets up the potential for much warmer weather by the end of the week. We can't rule out some drizzle from the marine layer if it deepens enough, but organized, measurable precipitation is not on the horizon. In terms of confidence, the ensembles of the various models show good agreement in the cooling and warming trends for this week. The degree of cooling seems locked in, but for the warming, there is more of a spread in the ensemble solutions. This could be related to how much of an offshore push we are able to get Thu/Fri. If we do get it for more than a few hours, look for a sharp warm-up along the coast into the western valleys. Warmest day would be Friday at this point, with some cooling sea breezes by Saturday afternoon along the coast. The 50th percentile probability from the NBM has Fullerton at 87F, and San Diego at 75F on Friday, easily achievable, with a reasonable potential for Fullerton to reach 90F, and San Diego 79F. The inland areas still look rather warm on Saturday, and then only the deserts for Sunday. Ensembles are cooler into next week, but there is a large spread in outcomes, so not much confidence beyond next weekend. && .AVIATION... 161615Z...Coast/Valleys...BKN/OVC stratus with bases 1000-1500 ft MSL and tops to 2500 ft MSL will clear very slowly today, with valleys clearing 17Z-19Z and coastal areas with partial clearing 19Z- 23Z. KSAN and KCRQ each have about a 60% chance of keeping a CIG through this afternoon, though KSNA will be much more likely to clear with only a 15% chance of keeping a CIG this afternoon. Areas of VIS will be 2-4 miles in the valleys through 18Z, and higher terrain will be obscured through 18Z. BKN/OVC stratus will spread inland tonight and cover most valleys by 10Z Mon, likely including KONT and KSBD. Bases will be slightly higher, 1300-1800 ft MSL with tops to 2800 ft MSL with slow clearing again Mon morning. Mountains/Deserts...Mostly clear with unrestricted VIS through Monday morning. && .MARINE... No hazardous marine weather through Monday morning. West-northwest winds will gust 20-25 kt in the outer coastal waters at times late Monday through Tuesday night, mainly during the afternoons and evening. Strongest and most widespread winds will occur Tuesday afternoon and evening when gusts could approach 30 kt. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC/MORNING UPDATE...10/APR AVIATION/MARINE...Maxwell
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:35 PM PDT | Small Craft Advisory | SGX | 4 days |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.